Nevada, 2012

Dust Devil in Nevada, July 3, 2012

July 3, 2012 · NWS VEF · 1 event in 1 county or zone

Hot temperatures helped fuel a dust devil in the Las Vegas Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

Hot temperatures helped fuel a dust devil in the Las Vegas Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jul 3, 9:03 AM PST, 3 hours 40 minutes earlier.

Area forecast discussion, Jul 3, 9:03 AM PST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1003 AM PDT TUE JUL 3 2012

.SYNOPSIS...GENERALLY DRY WITH ABOVE NORMAL TEMPERATURES ARE
EXPECTED TODAY BEFORE MONSOON MOISTURE MOVES OVER NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA...AND PORTIONS OF SOUTHERN NEVADA ON
WEDNESDAY AND THURSDAY RESULTING IN A CHANCE OF AFTERNOON AND
EVENING THUNDERSTORMS. DRIER CONDITIONS ARE EXPECTED INTO THE
WEEKEND...HOWEVER A SLIGHT CHANCE OF THUNDERSTORMS WILL CONTINUE
MAINLY OVER NORTHWEST ARIZONA.
&&

.UPDATE...MOISTURE CONTINUING TO INCREASE ACROSS ARIZONA AND INTO
THE MOJAVE DESERT THIS MORNING. FORECAST SOUNDINGS FOR MOHAVE COUNTY
THIS AFTERNOON NOT OVERLY UNSTABLE BUT CAN NOT RULE OUT A
THUNDERSTORM OR TWO...AND EVEN INTO THE OVERNIGHT HOURS FOR
SOUTHEAST MOHAVE COUNTY. TRACKING INVERTED TROUGH OVER NORTHWEST
MEXICO WHICH WILL EVENTUALLY BECOME A PLAYER IN OUR WEATHER
WEDNESDAY AFTERNOON THROUGH THURSDAY MORNING. THE DILEMMA FOR
WEDNESDAY WILL BE THE AMOUNT OF DEBRIS CLOUDS POTENTIALLY STREAMING
OVERHEAD FROM DECAYING CONVECTION OVER ARIZONA TONIGHT. THE CLOUDS
MAY ACT TO INHIBIT SOLAR INSOLATION THUS LIMITING INSTABILITY. SO
WILL BE MONITORING THAT DAY TO DAY. FORECAST IS FINE...NO UPDATE.
&&

.PREV DISCUSSION...340 AM PDT TUE JUL 3 2012

.SHORT TERM...TODAY THROUGH THURSDAY EVENING...AN EASTERLY WAVE OVER
NORTHERN MEXICO IS EXPECTED TO SHIFT NORTH DURING THE DAY TODAY WITH
INCREASED MONSOON MOISTURE BEGINNING TO MOVE INTO THE SOUTHEAST
PORTION OF THE CWA AS SURFACE DEWPOINTS HAVE INCREASED TO NEARLY 70
DEGREES AT YUMA AND LOWER 50S INTO THE NEEDLES AREA THIS MORNING.
ALTHOUGH THIS INCREASED MOISTURE WILL RESULT IN A SLIGHT CHANCE OF
LATE AFTERNOON THUNDERSTORMS OVER EXTREME SOUTHERN MOHAVE COUNTY
THIS AFTERNOON...DO NOT EXPECT MUCH CHANGE OVER THE REMAINDER OF THE
AREA. ON WEDNESDAY HOWEVER...THE MONSOON MOISTURE WILL BE CONTINUING
TO MOVE INTO THE FORECAST AREA WITH THE GFS INDICATING PWAT VALUES
BY 00Z THURSDAY OF NEARLY 2 INCHES ACROSS SOUTHERN MOHAVE AND
EXTREME SOUTHEAST SAN BERNARDINO COUNTY. THIS COUPLED WITH THE
EASTERLY WAVE/NEGATIVE LI VALUES FROM ROUGHLY DAGGETT CALIFORNIA TO
CALIENTE NEVADA WILL RESULT IN ISOLATED TO SCATTERED THUNDERSTORMS
ACROSS MUCH OF MOHAVE...THE SOUTHEAST PORTION OF SAN BERNARDINO...
CLARK AND LINCOLN COUNTIES WEDNESDAY AFTERNOON/EVENING. AS THE WAVE
CONTINUES NORTH OVERNIGHT...ISOLATED CONVECTION MAY CONTINUE THROUGH
THE NIGHT. BY THURSDAY...WITH THE WAVE SHIFTING OUT OF THE
AREA...THE GFS INDICATES THAT MOISTURE IS DRAWN A LITTLE FURTHER
EAST WITH THE MAIN FOCUS BEING MOHAVE/CLARK/LINCOLN COUNTIES.

TEMPERATURES WILL CONTINUE TO BE ABOVE NORMAL TODAY...BUT WITH THE
INCREASE IN MOISTURE/CLOUDS EXPECTED WEDNESDAY AND THURSDAY...
ESPECIALLY OVER THE SOUTHEASTERN HALF OF THE FORECAST AREA...
TEMPERATURES WILL BE LOWERING TO BELOW NORMAL ON WEDNESDAY AND
THURSDAY WITH ONLY A FEW DEGREES OF COOLING EXPECTED OVER THE
NORTHWEST PORTION.
&&

.LONG TERM... MODELS ARE IN GOOD AGREEMENT IN SHOWING MONSOONAL
MOISTURE TRENDING SLIGHTLY EAST FRIDAY AND INTO THE WEEKEND...AND
WITH INSTABILITY LOOKING MARGINAL..OPTED TO TRIM BACK POPS IN THE
EXTENDED...LEAVING ONLY SLIGHT CHANCES ACROSS THE HIGHER ELEVATIONS
OF EASTERN MOHAVE COUNTY. WE MAY GET ANOTHER LITTLE MOISTURE PUSH
TOWARDS THE END OF THE WEEKEND AS MODELS DEPICT A MINOR DISTURBANCE
APPROACHING FROM THE EAST...BUT AT THIS POINT ANY ADDITIONAL
MOISTURE ADVECTION LOOKS MINIMAL. TEMPERATURES WILL BE AT OR
SLIGHTLY ABOVE NORMAL FRIDAY THROUGH MONDAY.

.AVIATION...FOR MCCARRAN...SOUTH/SOUTHWEST WINDS OVER THE NEXT 24
HOURS...WITH GUSTS AROUND 20KTS ON AVERAGE DURING THE
AFTERNOON/EARLY EVENING. CLOUD COVERAGE WILL BE MINIMAL WITH ONLY
FEW CU POPPING UP TO THE EAST. TEMPERATURES ARE EXPECTED TO BE AT OR
ABOVE 100F BETWEEN 20Z AND 02Z TODAY.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SOUTH TO SOUTHWEST WINDS WILL CONTINUE TODAY WITH GUSTS
AROUND 20-25KTS DURING THE AFTERNOON. WILL START TO SEE SOME CUMULUS
(SCT120) AROUND THE MOUNTAINS OF MOHAVE...CLARK AND EASTERN SAN
BERNARDINO COUNTIES ALONG LEADING EDGE OF DEEPER MONSOON MOISTURE.
&&

.FIRE WEATHER...ALTHOUGH THERE WILL BE A SLIGHT CHANCE OF AFTERNOON
THUNDERSTORMS OVER THE EXTREME SOUTHERN PORTION OF MOHAVE COUNTY
TODAY...OVERALL DRY CONDITIONS WITH ABOVE NORMAL TEMPERATURES WILL
CONTINUE OVER THE MAJORITY OF THE DISTRICT INTO EARLY WEDNESDAY. BY
WEDNESDAY AFTERNOON HOWEVER...THE MONSOON MOISTURE WHICH HAS BEEN
DISCUSSED THE PAST FEW DAYS SHOULD SPREAD ACROSS THE SOUTHEAST
PORTION OF THE AREA WITH ISOLATED TO SCATTERED THUNDERSTORMS OVER
MOHAVE...THE EASTERN TWO THIRDS OF SAN BERNARDINO COUNTY AND THEN
NORTH INTO CLARK AND PORTIONS OF LINCOLN COUNTY. THERE STILL IS SOME
CONCERN WITH DRY THUNDERSTORMS ESPECIALLY ON THE WESTERN EDGE OF THE
EXPECTED MOISTURE BOUNDARY ON WEDNESDAY WITH MORE MOIST STORMS
FURTHER EAST. APPEARS THERE WILL BE A PULL BACK FROM THE WEST ON THE
MOISTURE ON THURSDAY AND A FURTHER SHIFT EAST ON FRIDAY WITH THE
MAIN AREA OF DEVELOPMENT BEING OVER MOHAVE/CLARK/LINCOLN COUNTIES
BOTH THURSDAY AND FRIDAY AFTERNOONS AND EVENINGS WHICH THEN
CONTINUES INTO THE UPCOMING WEEKEND.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

UPDATE...PIERCE
PREV DISCUSSION...JENSEN/KENNEDY

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 3, 5:05 AM PST, 7 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
605 AM PDT TUE JUL 3 2012

CAZ519>523-NVZ014-040415-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
ESMERALDA AND CENTRAL NYE COUNTY-
605 AM PDT TUE JUL 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA AND
SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ001>003-036-CAZ524>527-NVZ015>022-040415-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN MOJAVE DESERT-
MORONGO BASIN-CADIZ BASIN-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY-LINCOLN COUNTY-NORTHEAST CLARK COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-SHEEP RANGE-
SPRING MOUNTAINS-LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
605 AM PDT TUE JUL 3 2012 /605 AM MST TUE JUL 3 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER MONSOON
MOISTURE WILL BEGIN TO INCREASE DURING THE DAY ACROSS THE AREA AND
ALTHOUGH THE MAIN THREAT FOR THUNDERSTORMS WILL BE SOUTH AND EAST
OF THE REGION THROUGH TONIGHT...THERE IS A SLIGHT CHANCE OF
THUNDERSTORMS OVER THE EXTREME SOUTHERN PORTION OF MOHAVE COUNTY
LATE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MONSOON MOISTURE WILL CONTINUE TO MOVE INTO THE AREA ON
WEDNESDAY...RESULTING IN ISOLATED TO SCATTERED MAINLY AFTERNOON
AND EVENING THUNDERSTORMS OVER THE AREA THROUGH THURSDAY. ALTHOUGH
THUNDERSTORMS MAY BE DRY ON THE WESTERN BOUNDARY...BRIEF HEAVY
RAINFALL MAY BE SEEN FROM THE STORMS...ESPECIALLY OVER SOUTHERN
MOHAVE AND SOUTHEAST SAN BERNARDINO COUNTY ON WEDNESDAY. DRIER
CONDITIONS ARE EXPECTED FRIDAY INTO MONDAY...HOWEVER ISOLATED
AFTERNOON AND EVENING THUNDERSTORMS ARE STILL IN THE FORECAST FOR
MAINLY MOHAVE AND LINCOLN COUNTIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dust devil. Local standard time, as filed.

Dust Devil, Clark

When
July 3, 12:43 PM PST to 12:47 PM PST
Where
Clark County, 2.47 mi N of Bracken to 2.7 mi N of Bracken
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
36.156, -115.197

A dust devil destroyed a fireworks stand in front of the Walmart in the 4500 block of West Charleston Blvd. in Las Vegas.

What these are

Dust Devil
A small rotating column of dust from surface heating that caused damage or injury.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2012Every state in 2012This day in weather historyWarnings in Nevada, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 382301.